Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

June 15, 2016Halifax County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 15, 2016, 9:13 PM EDT for Halifax County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 9:13 PM EDT (01:13 UTC)
Expired
Jun 15, 2016, 10:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 110 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS81 KRNK 160113
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED JUN 15 2016
 
NCZ006-VAZ044-058-160215-
CASWELL-HALIFAX-PITTSYLVANIA-
913 PM EDT WED JUN 15 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT 
NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHERN HALIFAX
COUNTIES...

AT 913 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER MILTON...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
TURBEVILLE...
MILTON...
AND SCOTTSBURG. 

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
      3668 7870 3659 7871 3656 7874 3654 7873
      3654 7914 3648 7914 3647 7926 3670 7933
      3681 7886 3670 7864 3668 7862 3665 7857
      3663 7855
TIME...MOT...LOC 0113Z 256DEG 22KT 3658 7920 
$$

JJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 15, 9:11 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 15, 9:11 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
911 PM EDT WED JUN 15 2016

.SYNOPSIS...
A warm front across the region will move northeast into northern
Virginia overnight. An upper level Low over Wisconsin will move
southeast into the southern Great Lakes by Thursday morning. This
Low will then move southeast crossing the Mid Atlantic states
Thursday night and Friday, followed by high pressure for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 902 PM EDT Wednesday...

Initial round of deeper convection with a residual outflow
boundary has about cleared the southern sections this evening and
should push out of the region in the next hour. This has
temporarily worked over the instability from this afternoon with
higher CAPE values now west of the mountains where things have
recovered some ahead of the next upstream convective band. Expect
this to track southeast and perhaps impact some of the far western
counties into the early morning hours before loss of heating
finally causes coverage to fade after midnight. Therefore running
with a lull in pops for a couple hours between now and midnight
before bringing back some chance coverage western third. Otherwise
lowering pops to slight chances out east similar to previous once
current shra/tsra exit. Some patchy fog also possible mainly
valleys and where rain occurred so included a bit more mention.
Appears little change in low temps given moist dewpoints and
clouds as lowered a few degrees in spots mainly due to cooling via
rainfall.

Previous discussion as of 400 PM EDT Wednesday...

A warm front extends from Columbus, Ohio to Danville, Virginia.
Clusters of thunderstorms along this front were moving east-southeast.
The long lived thunderstorm cluster of storms that moved
southeast out of Ohio this morning, crossed West Virginia this
afternoon and will now move across southwestern Virginia along the
warm front this evening. The main threat is frequent lightning,
but can't rule out a damaging wind gust per water-loading from
cell mergers and potential for gust front interactions. Other
storms which developed over the NC mountains during the afternoon
will also move east across the NC piedmont. Again, main potential
will be for frequent lightning, but can't rule out isolated strong
wind gusts per cell mergers and gust front interactions.

All activity is expected to wane after loss of daytime heating
with gradual demise of shower/storm coverage between 9PM and
midnight. Maintained chance pops mainly western CWA after midnight to
account for any late night activity which may move downstream from
the Ohio Valley associated with storm clusters farther upstream
along the warm front.

On Thursday there remains a fair bit of uncertainty as to whether
we will see any shower activity during the day with model
consensus on higher pops later in the day and more so for Thursday
evening. Warm front will be just north of the forecast area
Thursday which means we will be in the warm sector, temperatures
soaring into the lower to mid 90s across the foothills and
piedmont per development of westerly downslope compressional flow
on the east side of the Appalachians.

The upper low over the southern Great Lakes Thursday morning is
forecast to track southeast and into WV by Thursday evening. This
is problematic since this feature will arrive during peak
heating with likelihood of a significant Mesoscale Convective
System (MCS) to evolve over the eastern Ohio valley and move
southeast through WV and into VA. Main concern will be damaging
winds. In addition, models also suggest strong directional shear
to be in place along warm front which will be somewhere along the
I-64 corridor in VA...0-3km SR Helicities near 300. So in addition
to damaging straight line winds there will also be the risk for
tornadoes.

Models indicate arrival of the MCS will not occur until late in
the afternoon...developing over Eastern Ohio early in the
afternoon...then crossing WV and into VA during the 5PM-9PM time
frame...exiting the CWA by midnight. After midnight...uncertainty
arises as to how long precipitation will linger. Synoptic models
continue to advertise strong forcing over the forecast area as the
upper low passes overhead. Loss of instability however, means this
activity may continue as showers, but the threat of thunder should
wane.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT WEDNESDAY...

The vigorous upper level low will be overhead early Friday then
move southeast and off the North Carolina Coast Friday night.
Lingering showers can be expected Friday...possibly a thunderstorm
west of I-77 where enough sun may allow for some weak instability.
Once the low clears the forecast area later in the day the trend
will be for clearing from north to south with dry air returning
for Saturday as high pressure builds in from the north and west.

Temperatures will cool notably Friday into Saturday in the wake of
the departing weather system...northeasterly winds introducing a
less humid airmass for the weekend.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...

Deep layered ridge of high pressure is forecast from the southern
Rockies to the Mid-Atlantic with nearly zonal flow along the
U.S./Canadian border. A closed low is forecast over the western
Atlantic but far enough east to minimize sensible weather threats
along the East coast, and certainly not a player for our forecast
area.  As such, expect a multi-day dry spell, under clear skies and
light winds. Next threat for showers will be mid week as short wave
tracks along Canadian border into Great Lakes, dragging a front into
the Ohio Valley and northern Mid-Atlantic late Tuesday into
Wednesday.

Near normal temperatures are expected Sunday and Monday then above
normal Tuesday ahead of the approaching front.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 705 PM EDT Wednesday...

A band of showers and thunderstorms will continue east across the
Blue Ridge this evening, with added showers and storms back across
the I-77 corridor until around midnight. Areas seeing rain
through this evening will likely have patchy fog through 9AM
Thursday with areas of IFR/MVFR in fog/stratus. Thus will continue
to have periods of convection including MVFR/IFR across eastern
sites through around 01z/9pm, with more vicinity mention over the
west where may see a second round of more scattered nature
coverage around KBLF/KLWB to KBCB. Also beefed up fog coverage
overnight pending the degree of debris cloud cover with the
upstream convection.

Extended discussion...

An area of low pressure aloft will track into the region from the
north late Thursday into Friday. A line of convection appears
likely with this feature, but the exact placement and timing of
remains somewhat unresolved. Best indication at this point is
across northern/eastern VA Thursday afternoon, then into southern
VA/northern NC Thursday evening/Thursday night. Sub-VFR conditions
may linger into Friday with stratiform precipiation behind the
upper low. By Saturday, conditions should return to VFR with good
flying conditions expected to continue into early next week as
high pressure builds south behind the departing low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/RCS
Hazardous weather outlook, Jun 15, 4:27 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED JUN 15 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-162030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
427 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

CLUSTERS OF STRONGER THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
INTO THIS EVENING. A FEW COULD BECOME SEVERE...WITH DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY
NIGHT...DRIFTING FROM NORTH TO SOUTH ACROSS THE REGION. DAMAGING
WIND GUSTS AND HEAVY RAINFALL WILL AGAIN BE THE MAIN THREATS WITH
THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY LATER THURSDAY.

In the hours before

Special weather statement, Jun 15, 7:31 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT WED JUN 15 2016

NCZ005-160000-
ROCKINGHAM-
731 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROCKINGHAM COUNTY...

AT 730 PM EDT...A STRONG THUNDERSTORM WAS OVER MONROETON...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
WENTWORTH...
LAWSONVILLE...
MONROETON...
AND HAW RIVER STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7978 3636 7981 3644 7952 3624 7953
TIME...MOT...LOC 2330Z 263DEG 16KT 3632 7972

RS
Local storm report, Jun 15, 7:41 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     4 WNW ROANOKE           37.31N 80.02W
06/15/2016                   CITY OF ROANOKE    VA   911 CALL CENTER

            911 CALL CENTER REPORTS MULTIPLE POWERLINES DOWN ALONG
            DALEWOOD AVENUE IN ROANOKE CITY.

&&

JMORROW
Local storm report, Jun 15, 7:47 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     3 ENE ROANOKE           37.30N 79.91W
06/15/2016                   CITY OF ROANOKE    VA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS MULTIPLE BRANCHES GREATER THAN 6
            INCHES IN DIAMETER DOWN ALONG MANNING ROAD IN NORTHEAST
            ROANOKE.

&&

JMORROW
Special weather statement, Jun 15, 7:49 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED JUN 15 2016

NCZ005-006-VAZ043-044-160045-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-
749 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CASWELL...EASTERN ROCKINGHAM...SOUTHERN PITTSYLVANIA...EASTERN HENRY
AND CITY OF DANVILLE COUNTIES...

AT 748 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LEATHERWOOD TO NEAR REIDSVILLE...AND MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
REIDSVILLE...
WENTWORTH...
AND YANCEYVILLE.

THIS INCLUDES DANVILLE AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7970 3677 7985 3692 7928 3666 7919
      3654 7922 3654 7915 3624 7917
TIME...MOT...LOC 2348Z 254DEG 18KT 3678 7978 3629 7963

RS
Local storm report, Jun 15, 8:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     3 ENE EDEN              36.53N 79.69W
06/15/2016                   ROCKINGHAM         NC   911 CALL CENTER

            911 CALL CENTER REPORTS TREES DOWN ALONG ROUTE 311 NEAR
            THE INTERSECTION WITH NC 1741.

&&

JMORROW
Special weather statement, Jun 15, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED JUN 15 2016

NCZ006-VAZ044-058-160215-
CASWELL-HALIFAX-PITTSYLVANIA-
913 PM EDT WED JUN 15 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHERN HALIFAX
COUNTIES...

AT 913 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER MILTON...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
TURBEVILLE...
MILTON...
AND SCOTTSBURG.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
      3668 7870 3659 7871 3656 7874 3654 7873
      3654 7914 3648 7914 3647 7926 3670 7933
      3681 7886 3670 7864 3668 7862 3665 7857
      3663 7855
TIME...MOT...LOC 0113Z 256DEG 22KT 3658 7920

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:01 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania32 min
Jun 15, 8:33 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jun 15, 10:10 PM EDTSpecial Weather StatementRNKHalifax35 min
Jun 16, 6:59 PM EDTSevere Thunderstorm WarningRNKBath61 min
Jun 16, 7:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more55 min
Jun 16, 7:56 PM EDTSpecial Weather StatementRNKFranklin, City of Roanoke, City of Salem64 min
Jun 16, 6:06 PM EDTSpecial Weather StatementRNKMercer54 min
Jun 16, 6:12 PM EDTSevere Thunderstorm WarningRNKMercer, Summers48 min
Jun 16, 6:19 PM EDTSpecial Weather StatementRNKGreenbrier56 min
Jun 16, 7:55 PM EDTSpecial Weather StatementRNKGreenbrier65 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.